Rhabdomyolysis What can we learn from spontaneous reporting systems?
In a recent Acute Care ISMP Medication Safety Alert, the Institute for Safe Medication Practices (ISMP) reviewed the FDA Adverse Event Reporting System (FAERS) for reports submitted during 2017. The following table summarizes their findings for rhabdomyolysis, a potentially life-threatening side-effect of certain drugs.
Causative agent (FAERS)
Antipsychotics (many secondary to neurolept malignant syndrome)
Antineoplastics (nivolumab, a Programmed Death Receptor-1 Blocking Antibody, was a new finding)
Other: metformin, daptomycin, furosemide, amlodipine, and sacubitril/valsartan
Providers voluntarily report to FAERS, so the system catches only some of the events that occurred. Often, as providers become accustomed to the types of adverse events a drug produces, reporting of that event declines even though the rate of occurrence does not. The combination of voluntary reporting and decreased reporting of repeated events means that the FAERS database is not a good source of prevalence measures, but is a good way to identify potential emerging issues. ISMP points out that PDR-1 blocking antibodies (e.g., nivolumab), appear to pose a previously under-appreciated risk for rhabdomyolysis.
Reporting to FAERS and reporting into an incident reporting system are often stimulated by different reasons, prompting an evaluation by CHPSO of similar cases of rhabdomyolysis in the CHPSO database. Of the 1,847,767 events in the CHPSO database (as of 9/6/2018), 283 mentioned rhabdomyolysis. In many of these cases, the causative factor was mechanical (e.g., found down at home after being unconscious for an extended time). In the rest, the following drug classes were mentioned as probable causes in more than one report:
All of these drugs are known risk factors for rhabdomyolysis, though the relative risk among these drugs varies widely. Of the events blamed upon drugs, 75 percent were associated with lipid lowering agents, primarily statins. The preponderance of statin-induced events should not be surprising given the ubiquity of their use. The FDA may receive relatively fewer of reports relating to statin-related rhabdomyolysis due to the drop-off in reporting to FAERS when a side effect becomes widely known.
Providers should review how they collect information on the four serious adverse events addressed in the ISMP alert: rhabdomyolysis, serotonin syndrome and neuroleptic malignant syndrome, Stevens-Johnson syndrome and toxic epidermal necrolysis, and progressive multifocal leukoencephalopathy. These represent some of the most serious drug-induced medical emergencies, and a standardized manner of collecting reports, whether through the adverse event reporting system or the electronic medical record, can help an organization monitor and respond to changes in incidence created by new medications or changing patterns of existing medication usage.